Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 57, NWS State College, PA

June 9, 2005Cumberland County, Perry County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 9, 2005, 5:36 PM EDT for Cumberland County, Perry County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2005, 5:36 PM EDT (21:36 UTC)
Expired
Jun 9, 2005, 6:30 PM EDT
In force
54 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Cumberland County, PA, Perry County, PA

The radar

The State College radar (KCCX), 89 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 092138
SVRCTP
PAC041-099-092230-
/O.NEW.KCTP.SV.W.0057.050609T2136Z-050609T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
536 PM EDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  PERRY COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 630 PM EDT

* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NEWVILLE...OR 7 MILES NORTH OF SHIPPENSBURG...AND MOVING NORTH AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWVILLE AROUND 545 PM EDT...
  COLONEL DENNING STATE PARK AROUND 615 PM EDT...
  LOYSVILLE AROUND 630 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4010 7764 4005 7742 4044 7724 4045 7746

$$

FORECASTER: MARTIN/DEVOIR
1 follow-up statement
000 
WWUS51 KCTP 092209
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
609 PM EDT THU JUN 9 2005

PAC041-099-092230-
/O.CON.KCTP.SV.W.0057.000000T0000Z-050609T2230Z/
CUMBERLAND-PERRY-
609 PM EDT THU JUN 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM EDT FOR PERRY
AND CUMBERLAND COUNTIES...

AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR COLONEL DENNING STATE PARK...OR 11 MILES WEST OF
CARLISLE...MOVING NORTH AT 10 MPH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4010 7764 4005 7742 4044 7724 4045 7746

$$

FORECASTER: MARTIN/DEVOIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:35 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 9, 3:35 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
335 PM EDT THU JUN 9 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...

FOR THE FIRST TIME THIS SEASON THE BERMUDA RIDGE IS EXERTING THE
MAJOR INFLUENCE OVER THE EASTERN AND NORTHEASTERN US. PWATS ARE
RUNNING 130-180 PERCENT OF NORMAL AND THE CAP IS WEAK TO NON
EXISTENT. EVEN WITHOUT ABUNDANT SUNSHINE...ACTIVITY IS BREAKING
OUT IN EARNEST OVER THE SOUTHERN HALF OF THE REGION. POTENTIAL
WILL BE THERE FOR LOCALIZED GULLY WASHERS AS CELLS SEEM DESTINED
TO BE VERY SLOW MOVING. ETA AND GFS BOTH SHOW A DEVELOPING
SOUTHERLY LLJ FOR THE AFTERNOON AND EVENING...IN THE 15-25KT
RANGE. NOT EXCITING BY COLD SEASON STANDARDS...BUT WITH MOISTURE
AND INSTABILITY...ANOMALY PAGES RANK IT IN THE 1-3 STD DEV ABOVE
NORMAL RANGE. THIS COMBINED WITH WEAKLY DIFFLUENT THICKNESSES MAY
PROVIDE THE INGRED NECESSARY FOR BACK BUILDING CELLS...POSSIBLY
INCREASING THE FLASH FLOOD THREAT. COULD BE A VERY BUSY EVENING.

ACTUALLY BACKED POPS OFF JUST A HAIR FOR FRIDAY AS INDICATIONS ARE
WE COULD BE A BIT MORE CAPPED. THE WEAK SHORTWAVE IN THE FLOW TODAY
GETS REPLACED BY STRONG ANTICYCLONIC FLOW WITH HEIGHT RISES OF 10-
30M ON AVERAGE. MID LEVEL TEMPS...AROUND 700 MB...ARE FCST TO RISE
TO AROUND 8C...VERY NEAR OUR LOCAL CAP VALUES. SO DESPITE WHAT
WILL STILL BE A VERY WARM AND HUMID AIRMASS...THE HOPE IS THAT NOT
AS MUCH CONVECTION WILL MANAGE TO POP THRU THE LID.

LA CORTE

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

WE REMAIN UNDER ANOMALOUSLY HIGH HGHTS AND A GREAT SURGE OF PWATS
CONNECTED DIRECTLY TO THE DEEP TROPICS WELL INTO THE WEEKEND AND
THROUGH AT LEAST MON OR EARLY TUESDAY. ANOMALY PAGES SHOW PWAT AS
HIGH AS 1-3 STD DEV ABOVE NORMAL THROUGHOUT THE PERIOD. THIS
SHOULD ASSURE A CONTINUATION OF WARM HUMID SUMMERY CONDITIONS
THROUGH THE WEEKEND WITH THE EVER PRESENT CHANCE OF MAINLY DIURNAL
CONVECTION.

A POSSIBLE COMPLICATION IS THE EMERGENCE OF ARLENE WHICH IS FCST
TO HIT THE GULF COAST SOMETIME SATURDAY MORNING. AFTER
LANDFALL...THE GFS FORECAST FOR THE SFC SYSTEM STARTS TO DIVERGE
SIGNIFICANTLY FROM THE NHC FCST. THE GFS TAKES IT UP CLOSER TO THE
MIDWEST BEFORE WASHING IT OUT...AND NOT INTO THE OHIO VALLEY WHICH
SEEMS TO MAKE MORE SENSE GIVEN THE FLOW. THE CANADIAN MODEL WANTS
TO TAKE THE REMNANTS INTO THE ERN GR LAKES WHILE THE NOGAPS IS
SOMEWHERE IN BETWEEN. IT COMES DOWN TO THE POTENTIAL FOR SOME VERY
HEAVY RAINS LOCALLY SHUD THE REMNANTS WANDER OUR WAY. THE MREF
FCSTS FOR THE PWATS SHOW THE CONTINUED PLUME OF ANOMALOUSLY HIGH
MOISTURE CONTINUING TO FEED NORTHWARD ALL THE WAY FROM THE SAME
DEEP TROPICAL AIR MASS ARLENE IS CURRENTLY THRASHING AROUND IN.

LA CORTE

&&

.AVIATION...

LOTS OF CONVECTION (AND CB/S) SCATTERED ABOUT THE REGION...BUT AS OF
18Z...AREA VCNTY OF KBFD IS STAYING SUPPRESSED WITH ONLY FLAT CU.
DO NOT EXPECT THIS TO CONTINUE AS THE SUN IS MAKING AN APPEARANCE IN
THE NORTH COUNTRY...AND WILL CARRY VCTS W/TEMPO TSRA MOST LOCATIONS
THRU 01/02Z.  WILL ALSO LEAVE SHOWERS IN FOR KIPT FOR LONGER
(08Z)...AS THE LLJET SHOULD HELP TO CONTINUE SOME NOCTURNAL
CONVECTION (ESP IN THE NE)...EVEN WITHOUT MUCH OF A TRIGGER.

MINOR WORRY FOR SOME LOWER CLOUDS (MVFR) THIS EVENING AFTER SHOWERS
DIE OFF...BUT THEN WORRY SHIFTS TO FOG. WITH NO WIND AND HIGH
DWPTS/LLVL MOISTURE...THINK MANY LOCATIONS WILL BE LOCALLY
DENSE...BUT WILL MAKE KIPT WORSE THAN EVERYONE ELSE (LIFR AROUND
SUNRISE).

NO BIG REASONS TO THINK PERSISTENCE WILL NOT HOLD...AND WOULD PUT
SCT AFTN CONVECTION IN AGAIN...BUT THAT IS TOO FAR OUT FOR THIS PKG.

DANGELO

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.

&&
Hazardous weather outlook, Jun 9, 4:39 AM EDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
439 AM EDT THU JUN 9 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-100838-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
439 AM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 9, 3:51 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 PM EDT THU JUN 9 2005

PAZ034-035-092045-
BEDFORD-FULTON-
351 PM EDT THU JUN 9 2005

...STRONG THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT BEDFORD AND
FULTON COUNTIES...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 7 MILES NORTHEAST OF
CUMBERLAND TO 17 MILES EAST OF CUMBERLAND TO 19 MILES NORTHWEST OF
MARTINSBURG...MOVING NORTH AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR
LAKE GORDON AROUND 400 PM...HYNDMAN...INGLESMITH AROUND 405
PM...BARNES GAP AROUND 410 PM...COVE MILLS AROUND 415 PM...LOCUST
GROVE AROUND 425 PM...BUFFALO MILLS AND RAINSBURG AROUND 430 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

FORECASTER: DEVOIR
Local storm report, Jun 9, 4:46 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
446 PM EDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 NW DOVER              40.02N 76.88W
06/09/2005                   YORK               PA   TRAINED SPOTTER

            LARGE TREES LIMBS DOWN ON BULL RUN ROAD.

&&

VGC
Special weather statement, Jun 9, 4:51 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
451 PM EDT THU JUN 9 2005

PAZ056-057-063-092145-
CUMBERLAND-DAUPHIN-PERRY-
451 PM EDT THU JUN 9 2005

...STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND...DAUPHIN AND PERRY
COUNTIES...

AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
MECHANICSBURG TO 3 MILES SOUTH OF NEW CUMBERLAND TO 2 MILES EAST OF
THREE MILE ISLAND...MOVING NORTH AT 15 MPH. THE THUNDERSTORMS WILL BE
NEAR LOWER ALLEN AROUND 500 PM...BOILING SPRINGS...LEMOYNE...CLIFTON
AROUND 505 PM...WORMLEYSBURG...SHIREMANSTOWN...RUTHERFORD HEIGHTS...
PROGRESS AROUND 510 PM...WEST FAIRVIEW AND ENOLA AROUND 515 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50
MPH ARE ALSO POSSIBLE WITH THESE STORMS. ALSO EXPECT INTENSE
LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY
IN THE OPEN WHEN LIGHTNING THREATENS.

FORECASTER: DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:16 PM EDTSevere Thunderstorm WarningCTPYork44 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.